Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Newport/Morehead City, NC

August 7, 2018Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 7, 2018, 2:41 PM EDT for Carteret County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 2:41 PM EDT (18:41 UTC)
Expired
Aug 7, 2018, 3:30 PM EDT
In force
49 min
Issued by
NWS Newport/Morehead City, NC

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 25 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2050 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WWUS82 KMHX 071841
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
241 PM EDT TUE AUG 7 2018

NCZ093>095-071930-
Craven-Pamlico-Carteret-
241 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN...CENTRAL
CARTERET AND SOUTH CENTRAL PAMLICO COUNTIES...

At 241 PM EDT, a strong thunderstorm was located over Cherry Branch
Ferry Terminal, or near Havelock, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Havelock, Morehead City, South River, North River, Merrimon, Davis,
Smyrna, Harlowe, Otway, Williston, Great Neck, Open Grounds Farm,
North Harlowe, Stacy, Bettie, Cherry Branch Ferry Terminal, Minnesott
Beach Ferry and Minnesott Beach.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3481 7691 3499 7689 3499 7669 3498 7671
      3496 7668 3498 7666 3498 7664 3500 7662
      3500 7638 3473 7641
TIME...MOT...LOC 1841Z 275DEG 30KT 3490 7682 

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:43 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 7, 1:43 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
143 PM EDT Tue Aug 7 2018

.SYNOPSIS...
An offshore high and inland trough pattern will persist through
midweek. A weak cold front will move in from the northwest Friday but
then stall and return north over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1240 PM Tuesday...Latest MHX sounding at 12Z showing
moist low-levels but some drying above 700 mb with a fairly deep
westerly flow up to about 300 mb. This should limit the coverage
of convection to near the immediate coastal areas for the early
afternoon. The latest high-resolution models are inconsistent
with regards to the amount/coverage of convection this afternoon
with the HRRR showing very little activity, while the NSSL WRF
and 3km NAM showing activity firing near the coast around 18z.
The 3km NAM has backed off on a fairly robust line of convection
later this evening and keeps most of this activity to our north.
Will continue with the low chance PoPs for this afternoon given
moderate instability and some sea breeze interaction likely to
produce a few storms. Precipitable water from this morning's
sounding is at 1.93 inches, so heavy downpours will occur in the
stronger storms. No changes to the high temperature forecast
with upper 80s coast and lower 90s inland expected this
afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 420 AM Tuesday...Models indicate continued convective
threat through the night with some increase in shortwave energy
overnight, thus kept chance POPs all night for most of area. Min
temps mid 70s to near 80.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 315 AM Tuesday...
Continued hot and humid through mid week with daily chances for
storms, unsettled weather lingers through the weekend.

Typical August weather across our area Wednesday and Thursday
with daily convection possible, with highs into the 90s inland.
With slightly higher dewpoints and temps Wednesday afternoon,
heat indices should climb into the lower triple digits. Neither
day looks like a washout, with precip chances remaining capped
at 40%. A front will approach late in the day Thursday but the
model trends the past 24 hours have slowed the upper level
support with it, until later Thursday night.

The front mentioned above will move near or just south of our
area Friday. The proximity of the front will be such that
showers will still be possible all but perhaps the northern
Outer Banks. This front will remain the focus for unsettled this
weekend as it lifts back north as a warm front, and eventually
becomes parked over the central part of the state. At the same
time a cut off low will develop over the Ohio Valley. The flow
ahead of this low out of the southwest, will combine with the
frontal boundary to produce a higher than average chance for
rain this weekend into early next week. With slightly more cloud
cover, temps will be tempered a bit or generally in the 80s for
daytime highs.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /through 18Z Wednesday/...
As of 143 PM Tuesday...Showers and thunderstorms currently
developing along the seabreeze this afternoon which will persist
until shortly after 00Z. Drier air aloft will keep tstm chances
minimal for ISO and PGV through the period. Light SW winds of
around 5 knots overnight should preclude an appreciable fog
threat tonight.

Long Term /Tuesday night through Saturday/...
As of 320 AM Tuesday...Little daily change through the period
with mostly VFR conditions but sub VFR possible each day,
especially during the afternoon and evenings in scattered
showers and thunderstorms. Highest chances for sub VFR will be
Saturday. Some patchy fog is also possible early morning at the
terminals that receive rainfall the previous day.

&&

.MARINE...
Short Term /through Tonight/...
As of 1245 PM Tuesday...No big changes to the marine forecast on
this update as S/SW winds continue at 10-15 knots with seas
generally at 1-2 feet, with some long period swells off the
central and northern waters. Tightening pressure gradient
between offshore high and inland trough will result in
increasing SW winds to around 15 KT with some gusts to 20 KT
later this evening and tonight. Seas building from 1-2 ft this
morning to around 3 ft tonight.

Long Term /Wednesday through Saturday/...
As of 320 AM Tuesday...Still look at a period of elevated seas
and winds Wednesday and Wednesday night before tranquil weather
returns to the waters later this week and weekend.

Our model guidance remains consistent and therefore confidence
remains high that a period of elevated seas/winds are likely
Wednesday and Wednesday night. Southwest winds ahead of a cold
front will average 15 to 20 kts, with some gusts approaching
small craft conditions Wednesday evening. With the southwest
wind direction this will be especially true over the eastern end
of the Pamlico Sound and the central waters off Cape Hatteras.
Waves will build to 3 to 5 feet.

Our window of elevated seas and winds will be short and by
Thursday southwest winds will diminish to 10 to 15 kts with
waves of 3 to 4 feet. Friday looks great on the waters with
quite a variable wind direction but speeds only around 5 kts and
waves around 2 feet. Winds increase out of the south at 10 to 15
knots by Saturday with waves of 2 to 4 feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JBM
NEAR TERM...CTC
SHORT TERM...JBM
LONG TERM...JME/EH
AVIATION...JBM/EH/MS
MARINE...CTC/JBM/EH
Hazardous weather outlook, Aug 7, 5:23 AM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
523 AM EDT Tue Aug 7 2018

NCZ029-044>047-079>081-090>095-098-103-104-080930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
523 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 1:17 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
117 PM EDT TUE AUG 7 2018

NCZ095-071815-
Carteret-
117 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTERET COUNTY...

At 117 PM EDT, a strong thunderstorm was located near Open Grounds
Farm, or 13 miles north of Harkers Island, moving northeast at 15
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
South River, Merrimon, Atlantic and Open Grounds Farm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3479 7659 3489 7667 3492 7667 3493 7666
      3494 7666 3495 7667 3495 7669 3508 7643
      3489 7631
TIME...MOT...LOC 1717Z 244DEG 12KT 3489 7660

31
Special weather statement, Aug 7, 2:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
241 PM EDT TUE AUG 7 2018

NCZ093>095-071930-
Craven-Pamlico-Carteret-
241 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN...CENTRAL
CARTERET AND SOUTH CENTRAL PAMLICO COUNTIES...

At 241 PM EDT, a strong thunderstorm was located over Cherry Branch
Ferry Terminal, or near Havelock, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Havelock, Morehead City, South River, North River, Merrimon, Davis,
Smyrna, Harlowe, Otway, Williston, Great Neck, Open Grounds Farm,
North Harlowe, Stacy, Bettie, Cherry Branch Ferry Terminal, Minnesott
Beach Ferry and Minnesott Beach.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3481 7691 3499 7689 3499 7669 3498 7671
      3496 7668 3498 7666 3498 7664 3500 7662
      3500 7638 3473 7641
TIME...MOT...LOC 1841Z 275DEG 30KT 3490 7682

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:17 PM EDTSpecial Weather StatementMHXCarteret58 min
Aug 7, 2:41 PM EDTSpecial Marine WarningMHX64 min
Aug 7, 3:22 PM EDTSpecial Marine WarningMHX38 min
Aug 7, 3:26 PM EDTSpecial Weather StatementMHXDare34 min
Aug 7, 4:46 PM EDTSpecial Marine WarningMHX44 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.